Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 31, 2022
Commentary by Jennifer Rosenthal, MD, MAS and Michelle Hamline, MD, PhD, MAS | August 31, 2022

A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was... Read More

Spotlight Case
CE/MOC
New
Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz
Samantha Brown, MD, John S. Rose, MD, and David K. Barnes, MD | August 31, 2022

A 71-year-old man presented to a hospital-based orthopedic surgery clinic for a follow-up evaluation of his knee and complaints of pain and swelling in his right shoulder. His shoulder joint was found to be acutely inflamed and purulent fluid was... Read More

Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (10)

1 - 10 of 10 WebM&M Case Studies
Jeremiah Duby, PharmD, Kendra Schomer, PharmD, Victoria Oyewole, PharmD, Delia Christian, RN, BSN, CNRN, and Sierra Young, PharmD| May 26, 2021

A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7. A continuous intravenous (IV) infusion of norepinephrine was initiated to maintain adequate spinal cord perfusion, with a target mean arterial pressure goal of greater than 85 mmHg. Unfortunately, norepinephrine was incorrectly programmed into the infusion pump for a weight-based dose of 0.5 mcg/kg/min rather than the ordered dose of 0.5 mcg/min, resulting in a dose that was 70 times greater than intended. The patient experienced bradycardia and cardiac arrest and subsequently died.

Mikael Broman, MD, PhD| April 29, 2020
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed. The perfusionist arrived 30-minutes later and realized that the ECMO machine was introducing room air to the patient’s circulation, leading to air embolism. The patient became severely hypotensive and bradycardic, and despite aggressive attempts at resuscitation, she died.
Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS| October 1, 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Bradley A. Sharpe, MD| July 1, 2004
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
Matthew B. Weinger, MD; George T. Blike, MD| September 1, 2003
An infant acutely desaturates following an ED nurse's premature administration of a paralytic medication.
Marilynn M. Rosenthal, PhD| July 1, 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.